Idaho, 2017Ice Storm and Debris Flows in Idaho, December 28 to 30, 2017
December 28 to 30, 2017 · NWS OTX · 17 events in 6 counties and zones
A stationary front fed by a rich plume of Pacific moisture followed by the passage of a surface low pressure brought heavy snow to the mountains and valleys of north Idaho beginning on the 28th of December and continuing through the 30th. As the surface low pressure approached a tongue of warm air aloft produced freezing rain in addition to snow in the Coeur D'Alene area.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front fed by a rich plume of Pacific moisture followed by the passage of a surface low pressure brought heavy snow to the mountains and valleys of north Idaho beginning on the 28th of December and continuing through the 30th. As the surface low pressure approached a tongue of warm air aloft produced freezing rain in addition to snow in the Coeur D'Alene area. The warm front never migrated any farther north and the mountains and valleys of the northern Idaho Panhandle received heavy snow until the storm ended. South of the warm front, over the Idaho Palouse region and the valleys of the central Panhandle heavy rain fell with St. Maries reporting 1.26 inches of rain, Potlatch receiving 2.21 inches and Lewiston 1.33 inches. This rainfall combined with melting low elevation snow triggered mudslides and debris flows as well as forcing Paradise Creek near Moscow briefly above Flood Stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 10:18 AM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 28, 10:18 AM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1018 AM PST Thu Dec 28 2017
.SYNOPSIS...
A series of weather systems are expected today through Friday
night. Heavy snow is expected in the mountains as well as a
wintry mix of precipitation for the Columbia Basin, Palouse into
the Spokane area. High pressure will arrive by the weekend and
early next week which will deliver a drier and colder weather
pattern for the start of the new year.
&&
.DISCUSSION...
Update: Satellite shows the first system aimed at the Inland NW
today with an upper low north of Vancouver Island directing a
moisture plume into the region. The westerly flow is resulting in
a more significant precipitation shadow east of the Cascades than
previously thought...including the Okanogan Highlands and
Northeast Washington Mountains where very little snow has
materialized thus far. With models showing the axis of the
moisture plume shifting south this afternoon into central and
southern portions of Washington into the Idaho Panhandle decided
to change the start time of the Winter Storm Warning for the
Okanogan Highlands/NE WA Mountains to noon tomorrow when the next
more significant system arrives. The strong westerly flow is also
making it difficult for snow to develop around Davenport and west
portions of Spokane county where snow totals were lowered a bit
for today. Elsewhere southeast winds are warming things up on the
palouse with Pullman as of 10 am up to 34 degrees and temperatures
on the Camas Prairie in the mid 30s. Thus snow accumulations for
the remainder of today on the palouse should be limited to areas
north of Pullman/Moscow.
Will be monitoring the freezing rain potential over the Columbia
Basin late this afternoon into the evening as the moisture plume
shifts over this region. The westerly flow should limit amounts
but with a warm layer aloft above sub-freezing surface temps any
amount of freezing rain could result in icy roadways so the winter
weather advisories for this area still look on track. JW
&&
.AVIATION...
18Z TAFS: Complex winter storm to impact the region the next 24
to 48 hours. Persistent snow will remain in place through this
evening across the N Idaho Panhandle and at times...expand
westward into Spokane and Pullman. The air mass is beginning to
warm around Lewiston and Pullman which will make it hard for snow
to accumulate at the terminals then a switch to all rain is
expected this evening. A wave passing to the north will suppress
precipitation briefly to the south this evening drying out the
atmosphere aloft and bringing a threat for drizzle before the
next warm front surges north spreading precipitation to all
terminals early Friday morning. Precip type will be messy around
Moses Lake and Wenatchee which could come in the form of
sleet/snow/freezing rain and will vary based on different
intensities. Spokane-Cd'A will largely be snow through 18z with a
transition toward rain around Spokane later Friday afternoon.
Overall, widespread mtn obscurations expected accompanied by
IFR/MVFR cigs at most terminals with potential for IFR/LIFR vis
with snow and during the overnight hours. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 29 34 27 33 19 / 70 90 100 100 30 10
Coeur d'Alene 30 30 34 27 33 20 / 90 100 100 100 60 10
Pullman 34 33 38 32 36 24 / 90 100 100 100 40 10
Lewiston 36 36 43 37 42 27 / 60 90 90 90 20 10
Colville 27 24 30 25 30 15 / 40 50 70 90 60 10
Sandpoint 28 27 30 22 28 17 / 100 100 90 100 90 10
Kellogg 32 30 31 26 29 21 / 100 100 100 100 90 20
Moses Lake 28 28 34 28 39 21 / 60 70 90 90 10 0
Wenatchee 27 25 32 28 37 22 / 60 50 80 80 10 0
Omak 25 24 31 25 32 17 / 20 30 70 80 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 AM PST Friday for Coeur d'Alene
Area-Idaho Palouse.
Winter Storm Warning until 10 AM PST Saturday for Central
Panhandle Mountains-Northern Panhandle.
WA...Winter Storm Warning from noon Friday to 10 AM PST Saturday for
Northeast Mountains-Okanogan Highlands.
Winter Storm Warning until 10 AM PST Saturday for East Slopes
Northern Cascades.
Winter Weather Advisory until 4 AM PST Friday for Spokane Area-
Washington Palouse.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Friday for Moses Lake Area-Upper Columbia Basin.
&&Hazardous weather outlook, Dec 28, 9:33 AM PST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
933 AM PST Thu Dec 28 2017
IDZ001>004-026-027-WAZ031>038-041>044-291745-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
933 AM PST Thu Dec 28 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A Pacific storm will bring snow to the Idaho Panhandle today and
tonight, with light freezing rain possible in the Columbia Basin.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A second more intense storm will impact the region Friday. This
storm will bring the potential for heavy snow to locations north
of Interstate 90, with mainly rain south of I-90. Freezing rain is
also possible in the Columbia Basin.
Event by event
12 heavy snow, 2 ice storm, 2 debris flow, 1 flood. Local standard time, as filed.
Heavy Snow, Central Panhandle Mountains
- When
- December 28, 12:00 PM PST to December 30, 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A member of the public in Pinehurst reported 16.0 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- December 28, 12:00 PM PST to December 30, 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A member of the public in Wallace reported 12.0 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- December 28, 12:00 PM PST to December 30, 10:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The lookout Pass ski resort reported a storm total of 50 inches of snow at the summit from this storm system.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Schweitzer Mountain ski resort reported 20 inches of new snow from this storm.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer 3 miles north of Clark Fork reported 34.5 inches of new snow accumulation over the previous 3 days.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public in Sandpoint reported 12.0 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public near Colburn reported 10.0 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter 9 miles south of Elmira reported 9.8 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 28, 11:00 PM PST to December 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer in Bonners Ferry reported 16.3 inches of storm total snow accumulation over the past 2 days.
Heavy Snow, Coeur D'Alene Area
- When
- December 29, 5:00 AM PST to 5:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A spotter in Coeur D'Alene reported 8.0 inches of new snow accumulation.
Heavy Snow, Coeur D'Alene Area
- When
- December 29, 5:00 AM PST to 5:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of the public in Rathdrum reported 6.0 inches of new snow accumulation.
Heavy Snow, Coeur D'Alene Area
- When
- December 29, 5:00 AM PST to 5:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of the public in Post Falls 4.0 inches of new snow accumulation.
Ice Storm, Coeur D'Alene Area
- When
- December 29, 6:00 PM PST to 11:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
As the winter storm ended snow turned over to freezing rain mainly in the Coeur D'Alene area. A spotter noted about 1 inch of ice accumulation with scattered power outages and downed trees during the late evening hours.
Ice Storm, Coeur D'Alene Area
- When
- December 29, 6:00 PM PST to 11:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A spotter near Athol reported 6 to 8 inches of snow during the day, with a change over to freezing rain around 6:00 PM with about 0.25 inch of ice accumulation.
Flood, Latah
- When
- December 29, 8:45 PM PST to 11:00 PM PST
- Where
- Latah County, 1.56 mi W of Moscow to 1.6 mi WSW of Moscow
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 46.731, -117.033
The USGS river gage at Paradise Creek in Moscow recorded a sharp rise above the Flood Stage of 9.2 feet at 8:45 PM December 29th. The creek quickly crested at 9.7 feet by 9:00 PM and then receded back below Flood Stage by 11:00 PM. No damage was reported with this minor flood.
Debris Flow, Lewis
- When
- December 30, 6:00 AM PST to 12:00 PM PST
- Where
- Lewis County, 3.62 mi WNW of Kamiah to 3.55 mi WNW of Kamiah
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 46.250, -116.100
Heavy rain and snow melt saturated the ground and caused a Debris Flow near Kamiah. The mudslide cut and temporarily closed Idaho Highway 64 between Nez Perce and Kamiah.
Debris Flow, Nez Perce
- When
- December 30, 7:00 AM PST to 9:00 AM PST
- Where
- Nez Perce County, 3.65 mi NW of Peck to 3.46 mi NW of Peck
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 46.510, -116.470
Heavy rain and snow melt saturated the ground and caused a Debris Flow near Peck. The mudslide was reported to be 3 to 4 feet deep and about 30 feet wide across Sunnyside Bench Road.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20171 death · $500 · 1 event
- Winter Storm and Avalanche in Montana, December 28 to 30, 2017$25,000 · 9 events
- Heavy Snow in Washington, December 28 to 30, 201721 events
- Heavy Snow in Michigan, December 28 to 30, 20175 events
- Extreme Cold in Maine, December 28, 20174 events
- Winter Storm and High Wind in Wyoming, December 28 to 30, 201783 kt wind · 4 events
- Winter Storm in Montana, December 28 to 31, 20174 events
- Ice Storm and Heavy Snow in Washington, December 28 to 29, 20174 events
- Extreme Cold in New York, December 28, 20172 events
- Winter Storm and Heavy Snow in Idaho, December 28 to 29, 2017$10,000 · 2 events
- Extreme Cold in Maine, December 28 to 29, 20172 events
- High Wind in Alaska, December 28, 201773 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725875, 725877, 725878, 725868, 725869, 725870, 725871, 725874, 725879, 725872, 725873, 725876, 725880, 725881, 725865, 725866, 725867.